Kansas, 2025

Tornado and Flash Flooding in Kansas, April 28, 2025

April 28, 2025 · NWS TOP · 23 events in 7 counties and zones

In the late afternoon to evening hours, scattered storms developed and trained across portions of northeast Kansas, leading to isolated reports of Flash Flooding with up to 5 inches of rainfall reported. These storms also produced hail to baseball size, wind gusts to 70 mph, and a brief tornado in Pottawatomie county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
$66,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

In the late afternoon to evening hours, scattered storms developed and trained across portions of northeast Kansas, leading to isolated reports of Flash Flooding with up to 5 inches of rainfall reported. These storms also produced hail to baseball size, wind gusts to 70 mph, and a brief tornado in Pottawatomie county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 28, 1:43 PM CST, 2 hours 13 minutes earlier. Its key messages:

  • Increasing confidence in scattered severe thunderstorms this evening, most likely along/north of I-70. Up to baseball sized hail, damaging winds 70 mph, and a few tornadoes possible.
  • A few additional storms should develop after midnight along a cold front. These are most likely south of I-70, with mainly a hail and damaging wind threat.
  • Shower and thunderstorms chances continue through midweek. Severe weather chances will be lower, though a low chance for localized flooding remains, mostly south of I-35.
Area forecast discussion, Apr 28, 1:43 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
243 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Increasing confidence in scattered severe thunderstorms this
evening, most likely along/north of I-70. Up to baseball sized hail,
damaging winds 70 mph, and a few tornadoes possible.

- A few additional storms should develop after midnight along a cold
front. These are most likely south of I-70, with mainly a hail and
damaging wind threat.

- Shower and thunderstorms chances continue through midweek. Severe
weather chances will be lower, though a low chance for localized
flooding remains, mostly south of I-35.

&&

.DISCUSSION...
Issued at 239 PM CDT Mon Apr 28 2025

Short term mesoscale discussion through tonight: Current surface
analysis depicts a dryline moving eastward across northeast Kansas.
This dryline is currently located along a line from around Concordia
south-southwestward towards Lyons. With southerly winds ahead of the
dryline and west-southwesterly winds behind it, surface convergence
appears to be enough that confidence is increasing in a few
scattered storms developing by around 5-6 PM. This appears most
likely along a corridor from near Junction City up to Marysville,
give or take 25 miles. With around 3000 J/kg of ML CAPE and 55-60
kts of effective shear, coupled with only weak mid-level height
falls, and conditions are strongly favorable for supercells. These
would generally move northeast through the evening hours, likely
exiting to the east by around 9-10 PM. Coverage of storms is likely
to be highest along and north of I-70, dropping off as you go south.
Given the highly favorable shear/instability parameters, very large
hail to around baseball size would be likely with any persistent
supercell, along with potential for damaging RFD winds. The tornado
threat looks initially modest early evening, given weaker low-level
shear and slightly higher LCLs out west. However as storms approach
northeast Kansas by around 7-8 PM, there could be a few hour window
of higher tornado potential. Surface winds appear a bit more backed
here, and the strengthening LLJ should increase 0-1 km shear to
around 20-25 kts. Some backing above 2-3 km does limit effective SRH
some, but 0-1 km SRH does appear supportive of some tornado risk
with any sustained supercell. After the first storms depart to the
east, after midnight there is potential for a second round of storms
as a cold front presses southward. This round appears to be focused
mainly along and south of I-70. The continued push of the cold front
should keep the severe risk lower, but some large hail and damaging
wind gusts should remain possible before sunrise.

Rest of the period: Tomorrow into Wednesday, the cold front will
stall south of our area. The southern portion of the upper trough
bringing today's severe weather will get pinched off over the
Southern Plains before finally lifting northeast Wednesday night. As
this process takes place, we should see a few more rounds of showers
and thunderstorms. Instability and shear don't support much of a
severe threat, but will likely support some rainfall amounts of
around an inch across east-central Kansas. Still a low risk for some
minor flooding if storms persist longer over any one period, but not
expecting widespread hydro issues at this point. Expecting drier
conditions for the end of the week and into the weekend as upper
ridging builds across our area and the upper pattern becomes
blockier. Temperatures look to remain near seasonal averages, with
highs in the low/mid 70s and lows around 50.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1237 PM CDT Mon Apr 28 2025

Gusty south winds will continue this afternoon, eventually
becoming northwesterly after midnight as a cold front pushes
southeast through the area. Two potential rounds of scattered
storms, the first with a few supercells this evening north of I-70,
with additional storms developing along the front along/south of I-
70 after midnight. Scattered to broken MVFR ceilings linger
this afternoon, gradually clearing out this evening apart from
thunderstorms. VFR ceilings are expected for the remainder of
the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Reese
AVIATION...Reese
Hazardous weather outlook, Apr 28, 1:38 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
238 PM CDT Mon Apr 28 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-291945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
238 PM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe storms are likely to develop by the early
evening hours, mainly east of a line from Marysville to Junction City.
These storms will be capable of all severe threats - very large hail
(up to baseball size) and damaging winds (60 to 70 mph) and a few
tornadoes.

More widespread storms likely develop along a southeast-moving cold
front after midnight in east-central KS with the main threats being
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The radar

The Topeka radar (KTWX), 98 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 thunderstorm wind, 3 flash flood, 1 tornado. Local standard time, as filed.

Hail, Dickinson

When
April 28, 3:56 PM CST to 3:57 PM CST
Where
Dickinson County, 0.54 mi E of Solomon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.920, -97.360

Hail, Clay

When
April 28, 4:15 PM CST to 4:16 PM CST
Where
Clay County, 3.29 mi WSW of Wakefield Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.190, -97.080

Hail, Riley

When
April 28, 4:30 PM CST to 4:31 PM CST
Where
Riley County, 2.67 mi W of Leonardville
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.370, -96.920

Photos shared via social media. Time estimated radar.

Hail, Dickinson

When
April 28, 4:37 PM CST to 4:38 PM CST
Where
Dickinson County, 0.69 mi N of Abilene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -97.220

Hail, Dickinson

When
April 28, 4:39 PM CST to 4:40 PM CST
Where
Dickinson County, Abilene
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.920, -97.220

Hail, Dickinson

When
April 28, 4:45 PM CST to 4:46 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
2.75 in hail
Reported by
Public
Coordinates
38.920, -97.210

Hail, Geary

When
April 28, 4:53 PM CST to 4:54 PM CST
Where
Geary County, 3.39 mi NW of Camp Forsythe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -96.880

Hail, Marshall

When
April 28, 4:58 PM CST to 4:59 PM CST
Where
Marshall County, 0.53 mi E of Bestwall
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.680, -96.660

Hail, Riley

When
April 28, 5:11 PM CST to 5:12 PM CST
Where
Riley County, 1.48 mi SSW of (Mhk)manhattan Muni
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.130, -96.680

Hail, Geary

When
April 28, 5:12 PM CST to 5:13 PM CST
Where
Geary County, 2.98 mi NW of Camp Forsythe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -96.870

Hail, Riley

When
April 28, 5:15 PM CST to 5:16 PM CST
Where
Riley County, 6.51 mi WNW of Ogden
Measured
1 in hail
Reported by
Public
Coordinates
39.160, -96.830

Hail, Pottawatomie

When
April 28, 5:25 PM CST to 5:26 PM CST
Where
Pottawatomie County, 0.87 mi SE of St George
Measured
1 in hail
Reported by
Public
Coordinates
39.190, -96.420

Thunderstorm Wind, Pottawatomie

When
April 28, 5:28 PM CST to 5:29 PM CST
Where
Pottawatomie County, 2.55 mi ESE of St George
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.180, -96.390

Estimated wind gust.

Thunderstorm Wind, Pottawatomie

When
April 28, 5:31 PM CST to 5:32 PM CST
Where
Pottawatomie County, 1.75 mi NW of Wamego
Measured
59 kt (68 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.220, -96.340

Weather Station measured.

Flash Flood, Riley

When
April 28, 5:35 PM CST to 8:35 PM CST
Where
Riley County, 1.38 mi N of Manhattan to 1.63 mi ENE of Manhattan
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$500
Reported by
Emergency Manager
Coordinates
39.200, -96.580

Relayed by Kansas State EM. A foot of water on the roadways at Kansas State and in Manhattan.

Tornado, Pottawatomie

When
April 28, 5:37 PM CST to 5:45 PM CST
Where
Pottawatomie County, Belvue to 3.1 mi NW of St Marys
Rating
EF0
Path length
3.57 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.220, -96.170

What appeared to begin as a gustnado became connected to the storm updraft at least briefly along the leading edge of a thunderstorm as it moved through the small town of Belvue. The small vortex moved ENE for a few miles doing minor damage to trees and outbuildings before dissipating as strong outflow winds overwhelmed it.

Flash Flood, Riley

When
April 28, 5:45 PM CST to 8:45 PM CST
Where
Riley County, 0.87 mi NE of Eureka Lake to 1.92 mi W of Manhattan
Cause
Heavy Rain
Property damage
$40,000
Crop damage
$5,000
Reported by
Public
Coordinates
39.160, -96.640

Water running over roadways, vehicles were stranded.

Thunderstorm Wind, Pottawatomie

When
April 28, 5:46 PM CST to 5:47 PM CST
Where
Pottawatomie County, 2.14 mi NNE of St Marys
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.230, -96.060

Outbuilding was damaged. Winds were estimated.

Thunderstorm Wind, Dickinson

When
April 28, 5:54 PM CST to 5:55 PM CST
Where
Dickinson County, 4.3 mi ENE of Holland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.800, -97.210

Estimated wind gust.

Hail, Pottawatomie

When
April 28, 5:55 PM CST to 5:56 PM CST
Where
Pottawatomie County, 0.87 mi SE of St George
Measured
1 in hail
Reported by
Public
Coordinates
39.190, -96.420

Thunderstorm Wind, Jackson

When
April 28, 6:00 PM CST to 6:01 PM CST
Where
Jackson County, 1.6 mi E of Mayetta
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.330, -95.700

Outbuilding damaged. Time was estimated by radar and wind gust was estimated.

Hail, Pottawatomie

When
April 28, 6:30 PM CST to 6:31 PM CST
Where
Pottawatomie County, 4.49 mi WSW of Laclede
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.330, -96.300

Flash Flood, Pottawatomie

When
April 28, 8:17 PM CST to 11:17 PM CST
Where
Pottawatomie County, 0.54 mi E of Louisville to 0.82 mi NNW of Louisville
Cause
Heavy Rain
Property damage
$250
Crop damage
$60,000
Reported by
Law Enforcement
Coordinates
39.250, -96.310

Small creek overflowed from the heavy rainfall, resulting in low lying homes being affected.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyThe tornado archive for Kansas, 2025Warnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244349, 1244350, 1244351, 1244352, 1244353, 1244355, 1244356, 1244357, 1244358, 1244360, 1244362, 1244363, 1244364, 1244367, 1244369, 1244373, 1244376, 1244377, 1244379, 1244380, 1244383, 1244384, 1244386.